Flood, Cherokee
- When
- April 23, 11:00 AM CST to 5:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 35.907, -95.000 (the zone’s center; the record gives no point)
The Baron Fork River near Elden rose above its flood stage of 18 feet at noon cdt on April 23rd. 4 feet at 2 pm cdt the same day and fell below its flood stage at 6 pm cdt.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
The Baron Fork River near Elden rose above its flood stage of 18 feet at noon cdt on April 23rd. The river crested at 20.4 feet at 2 pm cdt the same day and fell below its flood stage at 6 pm cdt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 23, 10:15 AM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OKLAHOMA 1115 AM CDT FRI APR 23 2004 SEVERE WEATHER...WITH THE THREAT FOR SIGNIFICANT FLASH FLOODING EXPECTED TODAY...TONIGHT...LINGERING INTO SATURDAY ACROSS A LARGE PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. FRONTAL BOUNDARY LOCATED ACROSS EASTERN OKLAHOMA LATE THIS MORNING...NEAR JAY...EXTENDING SOUTHWEST TO NEAR A MUSKOGEE...LINDSAY LINE. ATMOSPHERE ALREADY MODERATELY UNSTABLE SOUTH OF BOUNDARY WITH LIS AROUND -7 DEG C ACROSS FAR SOUTHEAST OKLAHOMA NEAR THE RED RIVER. ANOTHER ROUND OF SUPERCELL THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON ALONG BOUNDARY ACROSS SOUTHEAST OKLAHOMA...BEFORE BECOMING MORE LINEAR/WIDESPREAD WITH CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS SPREADING NORTHEAST ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS OVERNIGHT. AS THUNDERSTORM ACTIVITY BECOME MORE WIDESPREAD...SEVERE STORMS MAY DECREASE/TRANSITION TO MORE OF A FLASH FLOODING THREAT OVERNIGHT. SOME AREAS ACROSS EAST CENTRAL OKLAHOMA AND NORTHWEST ARKANSAS HAVE ALREADY RECEIVED 3 TO 5 INCHES OF RAINFALL. ANY ADDITIONAL HEAVY RAINFALL...WHICH IS EXPECTED... WILL LIKELY CAUSE SIGNIFICANT FLASH FLOODING TONIGHT INTO SATURDAY. CURRENT FORECAST LOOKS ON TRACK...WILL UPDATE TO TWEAK TEMPS/WINDS FOR CURRENT FRONTAL POSITION. ALSO WILL ADD HEAVY RAINFALL TO ZONES TONIGHT AND SATURDAY. FORECAST ID= 12 .TSA WATCHES/WARNINGS/ADVISORIES... AR...FLASH FLOOD WATCH THROUGH SATURDAY FOR ZONES ARZ001>002...ARZ010>011...ARZ019...ARZ029. OK...FLASH FLOOD WATCH THROUGH SATURDAY FOR ZONES OKZ049...OKZ053>076.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 500 AM CDT FRI APR 23 2004 ARZ001-002-010-011-019-020-029-OKZ049-053>076-241100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 500 AM CDT FRI APR 23 2004 .DAY ONE...TODAY AND TONIGHT ...SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT WITH THE MAIN ACTIVITY ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS... ...FLASH FLOODING WILL LIKELY OCCUR ACROSS PARTS OF THE AREA THROUGH TONIGHT... THE POTENTIAL FOR ANOTHER STORMY AFTERNOON AND NIGHT IS HIGH. A BOUNDARY WILL REMAIN DRAPED ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS TODAY AND TONIGHT. THIS BOUNDARY WILL BE THE FOCUS FOR THIS AFTERNOON AND EVENINGS STORMS. WHILE THE FLOW ALOFT WILL NOT BE AS FAVORABLE FOR TORNADIC STORMS AS YESTERDAY...SUPERCELLS ARE NOT OUT OF THE QUESTION ALONG A CORRIDOR FROM MCALESTER AND HUGO TO FORT SMITH AND OZARK. LARGE HAIL WILL LIKELY OCCUR WITH THESE STORMS AND POSSIBLY FURTHER NORTH WITH ELEVATED STORMS ACROSS NORTHEAST OKLAHOMA AND THE NORTHWEST CORNER OF ARKANSAS. THE ACTIVITY MUCH LIKE LAST NIGHT WILL LAST INTO THE EARLY MORNING HOURS. AS TIME PROGRESSES THE RISK OF FLASH FLOODING WILL INCREASE. MUCH OF THE AREA HAS SEEN SIGNFICANT RAINFALL THE PAST FEW DAYS AND WHERE IT HAS NOT BEEN THAT BAD SIGNIFICANT RAINFALL COULD OCCUR THIS AFTERNOON AND TONIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE REFER TO THE PRODUCT OKCFFATUL. WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA. GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE ISSUED AT YOUR LOCATION. SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR ANOTHER ROUND OF SEVERE WEATHER...INCLUDING THE POSSIBILITY OF TORNADOES. ALL SHOULD CLOSELY MONITOR THE LATEST WEATHER CONDITIONS AND STATEMENTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. UNTIL THE BOUNDARY PUSHES OUT OF THE AREA AND AN UPPER LEVEL SYSTEM TO THE WEST MOVES EAST AS WELL...UNSETTLED WEATHER WILL CONTINUE. AT THIS TIME IT APPEARS THE RISK OF SEVERE WEATHER AND FLASH FLOODING WILL END LATE IN THE DAY SATURDAY OR EARLY SUNDAY. QUIET WEATHER WITH THE POTENTIAL FOR THE AREA TO DRY OUT AND CLEAN UP IS EXPECTED EARLY NEXT WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
808 AM CDT FRI APR 23 2004
ARZ001-002-010-011-231415-
BENTON AR-CARROLL AR-MADISON AR-WASHINGTON AR-
808 AM CDT FRI APR 23 2004
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 AM CDT
FOR THE FOLLOWING COUNTIES:
IN NORTHWEST ARKANSAS
CARROLL...BENTON...MADISON AND WASHINGTON
AT 808 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF SONORA...MOVING NORTHEAST AT 20 MPH. ADDITIONAL
SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING ACROSS
CARROLL...BENTON...MADISON AND WASHINGTON COUNTIES.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...WALNUT
HILL...BLAND...MAYFIELD...HILL TOP...ROGERS...LOWELL...GATEWAY...WAR
EAGLE...MONTE NE...LOOKOUT...LARUE...AVOCA...GARFIELD...BEAVER
LAKE...BEST...CLIFTY...ROCKHOUSE...GOSHEN AND SONORA.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
934 AM CDT FRI APR 23 2004
OKZ054-231530-
OSAGE OK-
934 AM CDT FRI APR 23 2004
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1030 AM CDT
FOR THE FOLLOWING COUNTY:
IN NORTHEAST OKLAHOMA
OSAGE
AT 934 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 3 MILES
NORTHWEST OF FAIRFAX AND TO 2 MILES NORTH OF WYNONA...MOVING NORTH
AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...PAWHUSKA...SHIDLER...WYNONA...FAIRFAX...PERSHING...NELAGONE
Y...BURBANK...APPERSON...WEBB CITY...PEARSONIA...BIGHEART...FORAKER
AND GRAINOLA.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF HEAVY
RAIN. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1032 AM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 7 N BEGGS 35.84N 96.07W
04/22/2004 0.75 INCH OKMULGEE OK PUBLIC
0608 PM HAIL TAHLEQUAH 35.92N 94.97W
04/22/2004 0.88 INCH CHEROKEE OK EMERGENCY MNGR
0845 PM FLOOD MORROW 35.86N 94.44W
04/22/2004 WASHINGTON AR LAW ENFORCEMENT
0924 PM HAIL 4 W EUFAULA 35.29N 95.65W
04/22/2004 1.00 INCH MCINTOSH OK EMERGENCY MNGR
0931 PM HAIL 1 N OCHELATA 36.61N 95.98W
04/22/2004 1.00 INCH WASHINGTON OK PUBLIC
0953 PM HAIL MT GAYLER 35.75N 94.08W
04/22/2004 0.75 INCH CRAWFORD AR PUBLIC
0958 PM TSTM WND DMG CASS 35.69N 93.82W
04/22/2004 FRANKLIN AR PUBLIC
SEVERAL TREES DOWN
0958 PM HAIL CASS 35.69N 93.82W
04/22/2004 0.75 INCH FRANKLIN AR PUBLIC
1026 PM TSTM WND GST BARNES 35.64N 93.82W
04/22/2004 60 MPH FRANKLIN AR EMERGENCY MNGR
1126 PM FLOOD 7 N MOUNTAIN TOP 35.73N 93.73W
04/22/2004 FRANKLIN AR EMERGENCY MNGR
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1126 AM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND DMG 2 S WESTVILLE 35.96N 94.57W
04/22/2004 ADAIR OK EMERGENCY MNGR
MANY LARGE TREES DOWN
1003 PM HAIL 1 E PETTIGREW 35.82N 93.63W
04/22/2004 1.75 INCH MADISON AR POST OFFICE
1035 PM HAIL ROCK ISLAND 35.18N 94.47W
04/22/2004 0.75 INCH LE FLORE OK PUBLIC
0300 AM FLASH FLOOD 5 E ST PAUL 35.82N 93.68W
04/23/2004 MADISON AR LAW ENFORCEMENT
SH 16 FLOODED
0300 AM FLASH FLOOD 2 S CASS 35.66N 93.82W
04/23/2004 FRANKLIN AR LAW ENFORCEMENT
SH 23 CLOSED
0500 AM FLASH FLOOD 7 N OZARK 35.59N 93.83W
04/23/2004 FRANKLIN AR LAW ENFORCEMENT
SH 219 CLOSED
0500 AM FLASH FLOOD 2 S WEST FORK 35.90N 94.19W
04/23/2004 WASHINGTON AR LAW ENFORCEMENT
NUMEROUS COUNTY ROADS FLOODED IN COUNTY
0500 AM FLASH FLOOD ST PAUL 35.82N 93.77W
04/23/2004 MADISON AR LAW ENFORCEMENT
FLOODING COUNTY WIDE
0700 AM FLASH FLOOD ST PAUL 35.82N 93.77W
04/23/2004 MADISON AR LAW ENFORCEMENT
NUMEROUS COUNTY ROADS FLOODED
0700 AM FLASH FLOOD 2 S WEST FORK 35.90N 94.19W
04/23/2004 WASHINGTON AR LAW ENFORCEMENT
NUMEROUS COUNTY ROADS FLOODED
&&
JDSThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392517.